Kansas, 2001

Flooding and Hail in Kansas, June 5, 2001

June 5, 2001 · NWS TOP · 5 events in 4 counties and zones

3 flood, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 5, 1:51 AM CST, 45 minutes earlier.

Area forecast discussion, Jun 5, 1:51 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
251 AM CDT TUE JUN 5 2001

SEVERE CONVECTION AND FLASH FLOOD THREAT MAIN FORECAST CONCERNS.

07Z SURFACE MAP SHOWED LOW PRESSURE OVER SOUTHCENTRAL KANSAS WITH
WARM FRONT INTO EASTCENTRAL KANSAS.  INVERTED TROF INTO NORTHEAST
KANSAS WITH NORTH WINDS OVER NORTHCENTRAL SECTIONS AND EAST WINDS
OVER THE EAST.  POSITIONING OF THESE FEATURES WILL BE TRICKY THROUGH
TONIGHT AS ONGOING CONVECTION WILL AGAIN INTRODUCE DOUBT.  HOWEVER
FEEL MESO ETA ON THE RIGHT TRACK IN NUDGING FRONT SOUTH THIS MORNING
WITH REALIGNMENT BACK NORTH THIS AFTERNOON.

THUS STAGE IS SET FOR ANOTHER POTENTIAL ROUND OF STORMS OVER MUCH OF
THE CWA TODAY AND TONIGHT.  INSTABILITY WILL STILL BE AROUND WITH
CAPES IN THE 2000-3000 RANGE AND SURFACE DEW POINTS AT LEAST AROUND
70 SOUTH OF FRONT.  ANOTHER SHORT WAVE IS FORECAST INTO NEBRASKA
THIS EVENING WITH DIFFLUENCE TO THE SOUTH AND COOLING IN THE MID
LEVELS.  FOCUSED CONVERGENCE IS BECOMING LESS AND LESS WITH
TIME...BUT GIVEN ABOVE FACTORS FEEL LIKELY POPS WARRANTED.  SOME
SEVERE STORMS POSSIBLE ESPECIALLY IF WE SEE BREAKS IN THE CLOUDS
THIS AFTERNOON.  THOUGH LOW LEVEL FLOW BELOW 850MB EXPECTED TO BE
WEAK...MODERATE MID LEVEL 40KT WINDS SHOULD HELP ORGANIZE STORMS.

EXPECT FRONT TO SAG SOUTH OVERNIGHT WITH AFTERNOON/EVENING
CONVECTION...THEN WASH OUT WITH TIME AS FOCUS THEN TURNS TO WAVES
DROPPING SOUTHEAST IN NORTHWEST FLOW ALOFT.  WILL KEEP SOME MORNING
RAIN OVER SOUTHEAST CWA BUT THEN DRY THINGS OUT.

FLOOD POTENTIAL STILL HIGH...ESPECIALLY OVER NORTHERN CWA WHERE
CURRENT CONVECTION WILL ROLL OVER SATURATED GROUND THIS MORNING.
WILL EXTEND FLASH FLOOD WATCH FOR AREAS GENERALLY NORTH OF
INTERSTATE 70 THROUGH NOON TODAY.  FLOOD POTENTIAL EXISTS FOR AREAS
TO THE SOUTH OF THE INTERSTATE IF CONVECTION DOES FIRE AGAIN THIS
AFTERNOON/TONIGHT...BUT WILL HOLD OFF ON WATCH AT THIS TIME.

TEMPERATURES OBVIOUSLY A BIT TRICKY.  AM EXPECTING AT LEAST SOME SUN
TODAY OVER THE SOUTH HELPING TO REACH 80 AGAIN.  NEAR 70 IN FAR
NORTHWEST WHERE EAST OR NORTHEAST FLOW WILL CONTINUE.  WARMER ON
WEDNESDAY AS SOUTHERLY FLOW RETURNS TO ALL AREAS WITH FRONT WASHING
OUT.

.TOP...FLASH FLOOD WATCH THROUGH NOON FOR AREAS ALONG AND NORTH OF
       INTERSTATE 70.

62

In the hours before

Special weather statement, Jun 4, 10:23 PM CST, 4 hours 13 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-050500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1123 PM CDT MON JUN 4 2001

...TORNADO WATCH NUMBER 366 HAS BEEN CANCELLED...

THE TORNADO WATCH ISSUED EARLIER FOR ALL OF NORTH CENTRAL...
NORTHEAST AND EAST CENTRAL KANSAS HAS BEEN CANCELLED. THUNDERSTORMS
ARE STILL EXPECTED TO DEVELOP THROUGH THE NIGHT ACROSS THE AREA...
WITH LOCALLY HEAVY RAINFALL AND HAIL THE MAIN THfREAT.

The radar

The Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 08:37 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Washington

When
June 5, 2:36 AM CST
Where
Washington County, Morrowville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.850, -97.167

Lightning, Marshall

When
June 5, 3:43 AM CST
Where
Marshall County, 6 mi S of Oketo
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Lightning struck a house and started a fire that did major damage to the structure.

Flood, Jefferson

When
June 5, 4:30 AM CST
Where
Jefferson County, Valley Falls
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Heavy rains caused water to overflow roads for a brief time.

Flood, Nemaha

When
June 5, 9:10 PM CST
Where
Nemaha County, 3 mi N of St Benedict
Reported by
NEWSPAPER
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Heavy rains caused Turkey creek to briefly go out of its banks.

Flood, Marshall

When
June 5, 10:02 PM CST
Where
Marshall County, Vliets
Reported by
NEWSPAPER
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Heavy rains caused brief minor flooding near Vliets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249324, 5249325, 5249328, 5249326, 5249327.